BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Back to Search Results |
| Model Number |
22268-01C |
| Medical Device Problem Codes |
Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/09/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since pedicle screws were placed in the patient's spine in a different position than desired with navigation involved, although according to the hospital: the k-wires (at left l4 and left l5) not placed as intended with navigation were corrected in the very same surgery (without aid of navigation).The final outcome of the surgery was successful as intended, with all screws placed in their correct final positions as intended.There was no direct (or increased) risk of harm to a critical structure due to this issue.There was no actual harm/negative clinical effect to the patient due to this issue (also not due to surgery/anesthesia prolonged by about 22 min).There were no further medical/surgical remedial actions necessary, done or planned for this patient due to this issue; hospitalization was not prolonged either.According to the results of the technical investigation and the information provided by the hospital, it can be concluded that the root cause of the screws placed at left l4 and left l5 with aid of navigation deviating by approx.4mm (magnitude of deviation determined in received data) is a combination of: a de-calibration of the scanner to navigation: the non-brainlab ct scanner itself was correctly calibrated, however, the implementation of the scanner calibration to navigation (for automatic registration) was no longer accurate.The acquired patient image was automatically registered to navigation using this (inaccurate) calibration and accepted by the user for this procedure.A test scan performed by brainlab after the procedure revealed that the calibration was out of tolerance up to 4.5 mm, so it is reasonable to conclude that the scanner calibration to navigation became inaccurate before the surgery occurred.A de-calibration of the scanner to navigation (due to e.G.Improper handling of the scanner, changes to the scanner without recalibration to navigation, or shifted markers on the scanner) will result in an inaccurate navigation registration result.Skiving of the drill guide / drill during creation of the pilot hole due to the drill guide not sufficiently engaged to the bone.Due to the specific patient anatomy (left facet joints at l4 and l5 higher/more posterior than on the right side, thus creating a steeper angle of bone) and the location of the planned entry point (in that steep area), the teeth of the drill guide likely could not fully engage in bone, and the inserted drill could skive on the sloped bone.The subsequent threading/screw insertion steps may have added to the deviation (e.G.When the screw head reaches this area during insertion and is pressed against bone on one side, it can apply force on the inserted screw, thereby changing the angle of the screw).Apparently, the resulting deviation between the actual patient anatomy locations and the registered pre-placement patient image scan displayed by the navigation was not recognized by the user with the necessary navigation accuracy verification of the registration and throughout the procedure, before applying significant invasive surgical steps.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
Event or Problem Description
A minimally invasive surgery (on (b)(6), 2023) on the lumbar spine for an extreme lateral interbody fusion (xlif) of vertebrae l4/l5, due to low grade spondylolisthesis at l3-l5, with intended placement of 4 pedicle screws, was performed with the aid of the display by the brainlab spine&trauma 3d navigation 1.5.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array on the spinous process of vertebra l3 acquired an intra-operative ct scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation, verified registration accuracy, and accepted the accuracy to proceed saved screw trajectories using the navigated drill guide, and marked the incision points for left-sided pedicle screws for left l4 and left l5, prepared the pedicle (pilot hole) by drilling through the navigated drill guide, placed a k-wire through the drill guide into the prepared pilot hole, threaded the pilot hole following over the k-wire using a navigated non-brainlab tap, and subsequently placed the pedicle screw using a navigated non-brainlab screwdriver.Verified registration accuracy using the pointer and judged it satisfactory for right l4 and right l5, placed pedicle screws using the same method as before acquired a verification scan (with automatic image registration), and detected that the screws on the left side deviated from their intended position (too lateral, by 4.5 mm) removed the deviating screws acquired another intra-operative ct scan (with automatic image registration), however, which was not usable for navigation (universal air was used and the ct matrix was cut out when adjusting scan volume) decided to proceed without aid of navigation and placed the screws in left l4 and l5 successfully (using fluoroscopy).According to the hospital/surgeon: the k-wires (at left l4 and left l5) not placed as intended with navigation were corrected in the very same surgery (without aid of navigation).The final outcome of the surgery was successful as intended, with all screws placed in their correct final positions as intended.There was no direct (or increased) risk of harm to a critical structure due to this issue there was no actual harm/negative clinical effect to the patient due to this issue (also not due to surgery/anesthesia prolonged by about 22 min).There were no further medical/surgical remedial actions necessary, done or planned for this patient due to this issue; hospitalization was not prolonged either.